Antibiotics are prescribed to treat infections from head to toe—from bronchitis to urinary tract infections (UTIs). But doctors and patients are increasingly learning more about the alarming side effects of one particular class called fluoroquinolones, which include Cipro and Levaquin. Rare cases of severe tendon damage associated with the use of the drug, among other side effects, have been reported in recent years.
Now, experts want both doctors and patients to be more aware of these potential dangers. Prescribing fluoroquinolone antibiotics more judiciously can help control the spread of resistant infections while reducing who experiences the side effects.
Doctors say tendon issues weren’t apparent in the 1970s, when thousands of people tested fluoroquinolones in trials before the drugs were approved. As these medications became popular for treating many common infections, including pneumonia, sinusitis, bronchitis and UTIs, the side effect started to emerge.
It’s not clear how the drugs contribute to tendon issues, but they believe that the antibiotics may affect blood flow to collagen in the muscles, which makes up tendons. There were enough cases that in 2008, the Food and Drug Administration (FDA) added a black box warning to the drugs about the risk of tendonitis. In 2013, the FDA included a warning about permanent nerve damage linked to the drugs as well. And last May, the agency advised that fluoroquinolones should only be used as a last-resort antibiotic after other classes were tried and didn’t work to control uncomplicated infections.
Source: for MORE